Self-Assessment Questions (SAQs) for Study Session 15

Now that you have completed this study session, you can assess how well you have achieved its Learning Outcomes by answering these questions. Write your answers in your Study Diary and discuss them with your Tutor at the next Study Support Meeting. You can check your answers with the Notes on the Self-Assessment Questions at the end of this Module.

Read the following case study and answer the questions that follow it.

Case Study 15.1  Mrs Mulu

Mrs Mulu is a 30-year-old married mother of one. She has a history of epileptic seizures that have not been helped by her previous non-adherence to treatment. She did not take her medication because of bad side effects and because she was ashamed of her condition, as her husband’s family had told her that it was her fault for making the spirits angry. Three years ago, her failure to take her antiepileptic drugs (AEDs) resulted in the need for emergency treatment for status epilepticus. Since then you have visited her regularly and discussed the importance of medication. She now takes her AEDs and has not experienced a seizure in over two years.

However, on a recent visit she complains to you that she is again experiencing some side effects. These are different to before and make her behave as if drunk (although she has never drunk alcohol). She is also worried about her 8-year-old daughter, Meron, who has been behaving strangely in school and at home. On a number of occasions she has been found in a trance-like state, staring into the distance with fluttering eyelids. Mrs Mulu’s husband and his family believe that this is caused by possession by evil spirits because they are angry that Mrs Mulu continues to take her AEDs. Given their views and the absence of seizures, Mrs Mulu wants your permission to stop taking her medication.

SAQ 15.1 (tests Learning Outcomes 15.1, 15.2 and 15.4)

Should you give Mrs Mulu permission to stop taking her medication?

Answer

No. Mrs Mulu is already aware of the serious consequences of non-adherence to treatment. You should remind her of these (see Section 15.1.6) and ask her to describe her side effects in more detail. It could be that these are also symptoms of non-adherence – in this case, taking too much medication. This would be consistent with ‘drunken’ side effects such as unsteadiness, poor concentration, drowsiness, vomiting and double vision. Given this and her previous poor adherence to treatment, you should refer her immediately for assessment by the epilepsy specialist.

SAQ 15.2 (tests Learning Outcomes 15.1, 15.2 and 15.4)

How might you explain Meron’s strange behaviour to the family and school? What else should you do?

Answer

The description of Meron’s trance-like state suggests that she may be experiencing petit-mal seizures. You should explain this to the family and also refer her for immediate assessment (see Section 15.1.7). Taking details of these seizures (from Meron, her family and school teachers) might prove useful to this assessment (see Box 15.1). Providing a medical explanation for her condition will also counter the negative aspects of traditional beliefs (see Section 15.1.3) and help the family and school support her treatment in the community.

SAQ 15.3 (tests Learning Outcomes 15.1, 15.2, 15.3 and 15.4)

What should you do if Mrs Mulu or her daughter has a seizure during your visit? Describe both your emergency care role and what you would do after the seizure has ended.

Answer

As discussed in Section 15.1.5, the best response to a seizure is to prevent the person from self-injury by moving them away from danger, putting a pillow under their head, and placing them in the safe lateral position (see Figure 15.1). To prevent injury, objects should not be placed in the person’s mouth during the seizure. It is also important not to light matches, give the person anything to drink, or to try to stop the convulsion by force or by holding them tight.

During the seizure, it is important to make a mental note of the nature and duration of the attack, as this will be useful in assessment. If a seizure lasts longer than five minutes (or the seizures begin to come in ‘waves’ one after the other), this may be a sign of status epilepticus. In these circumstances the person should be placed in the safe lateral position, have their blood pressure checked frequently, and be referred immediately to the nearest general hospital, accompanied by a close relative or yourself.

After a seizure the person should not be allowed to wander about unsupervised until they have returned to their normal level of awareness. The person should remain under care until they have completely recovered.

First read Case Study 15.2 and then answer the questions that follow it.

Case Study 15.2  Mr Teklu

Mr Teklu is a 62-year-old man. He was once a school teacher and he and his wife were highly respected in the village. However, the couple were not blessed with children and, since his wife died four years ago, Mr Teklu has become withdrawn. He no longer recognises former pupils by name and seems to have lost all joy in life. When old friends try to talk to him he often makes little sense, saying strange things and sometimes laughing or crying for no reason. As a result, they keep away. Without support, Mr Teklu appears to be getting worse and struggles with keeping himself clean and tidy or looking after himself.

When you visit Mr Teklu at home it is clear that he is struggling to cope alone. His home is a mess and he appears undernourished. He tells you that he has been feeling depressed and uses khat and alcohol to make him feel better. This leaves him little money to buy food and he finds it hard to remember how to cook his favourite meals.

SAQ 15.4 (tests Learning Outcomes 15.1, 15.5 and 15.6)

  • a.What would you do to find out whether Mr Teklu is suffering from dementia?
  • b.How might you help Mr Teklu?

Answer

The first thing you should do in Mr Teklu’s case is to examine his circumstances. Here both his behaviour (as suggested by others in the village) and his increasingly poor ability to look after himself are consistent with dementia. To gain a clearer understanding of the seriousness of his condition, you should use the questions in Box 15.2 to test his awareness and thinking skills.

There is a range of things that can be done to help Mr Teklu. The first would be to refer him for assessment. This could lead to the provision of a diagnosis and medication to manage his symptoms, as well as any complicating factors such as depression. Following this, you should take an active role in ensuring his adherence to any treatment in the community by explaining to him why it is important to take his medication and providing tips to help him to remember to do this (see Section 15.2.1).

You should also make him understand that the use of both khat and alcohol are likely to make his condition worse by interfering with any medication. Instead, impress upon him the importance of a maintaining a healthy lifestyle and eating properly (see Section 15.2.2).

Finally, you should also seek to address the problem of Mr Teklu’s social isolation, educating others about dementia and encouraging old friends and neighbours to support him with day-to-day tasks and to monitor his wellbeing.

Summary of Study Session 15